Friday, October 5, 2018

  WXPort  

  

Serino forum places spotlight on opioid overdosing

Lt. LaMonica and Sen. Serino

WAPPINGERS FALLS – The opioid overdose epidemic took the spotlight Wednesday night as State Senator Susan Serino conducted a forum at Wappinger Town Hall.

In addition to the forum featuring former opioid abusers, Dutchess County Chief Deputy Medical Examiner Dr. Kia Newman provided Narcan training to attendees and provided Narcan kits to those who were interested.

"The heroin and opioid epidemic has taken a devastating toll on too many here in our community," said Serino who also said "education is the key to prevention and the goal of this forum is to keep our community informed and educated so that together we can work to put and end to this terrible epidemic." 

Serino's thoughts were echoed by Tony Eack of the Change Your Thinking Change Your Life Foundation which is a local nonprofit foundation focused on finding individuals unique paths to recovery.  "The community is under assault from heroin and we need better education at a younger age.  The same age you start telling your kids to not talk to strangers is the same age you need to tell them to stay away from drugs.  We need to change the kids' thinking."

Statistically, according to Dr. Newman, heroin does discriminate based on age.  For the past few years, studies have shown that 22 percent of heroin overdoses happen to individuals between the ages of 21 and 30, 21 percent are ages 31 to 40 to forty while 28 percent of the overdoses occur in the 41 to 50 age group.  The 51 to 60-year-olds account for 19 percent while seven percent of the victims are over the age of 61.

Dr. Newman educated the audience on how to recognize the symptoms of an overdose before using Narcan.  The days of the stereotypical addict with a needle sticking out of their arm is gone.  The more frequent signs are someone that is passed out and unable to be awakened, very slow, labored breath with gurgling sounds or no breathing at all.  Newman advised that if you come across an unresponsive person that you suspect has overdosed, you should do the following:  Shake them and shout to wake them.  If no response, grind your knuckles into their chest for five to 10 seconds (sternum rub).  If the person is still unresponsive, call 911.  When the 911 dispatcher answers the call, let them know that you have a potential overdose victim.    According to the Chief Deputy Medical Examiner, if you report an overdose you and the overdosed person have protections under New York State Law from being charged with drug possession, even if you shared drugs.

After explaining how to use Narcan, each attendee that requested one was provided a Narcan kit that included instructions, latex gloves and two nasal Narcan doses to use in the case of an emergency.

In addition to the Narcan training and opioid symposium, the Dutchess County Sheriff's Office sent Lieutenant Frank LaMonica as part of the "Shed the Meds" program.  LaMonica was on hand to accept anonymous delivery of unused drugs of any type that individuals were willing to discard.  Serino said that many younger overdose victims reach that point because they have mixed a variety of pills taken from their medicine cabinets.  The sheriff's office disposes of the prescription drugs in a safe manner.


Copyright © 2018 Mid-Hudson News Network, a division of Statewide News Network, Inc.
This story may not be reproduced in any form, by any media, without express written consent.
This includes rewriting, broadcasting and/or printing of material from MidHudsonNews.com,
by websites, radio and television stations, newspapers or other media

 

 


HEAR today's news on MidHudsonRadio.com, the Hudson Valley's only Internet radio news report.